A shocking number of synthetic cannabis overdoses have hit the nation’s capital. In the past month, at least 300 residents in Washington D.C. have overdosed on what medical examiners in the District believe is synthetic cannabis.
D.C. Fire and EMS officials told NPR that while medical examiner’s reports have yet to conclude the cause of the poisoning in all cases, overdoses as a result of synthetic cannabis are nothing new in the city. They said EMS responded to 105 calls in July of 2017 alone and nearly 600 over the year.
Synthetic cannabis is a combination of chemicals that are sprayed onto dried plant material to resemble and mimic the effects of organic marijuana. The rate of use for synthetic cannabis is attributed to the fact that it is cheaper and easier to obtain than its natural counterpart.
The substance is often made of a cocktail of chemicals which have not been banned by authorities. That combination changes as lawmakers ban its ingredients. As a result, it’s often easily accessible and can be found in corner stores and gas stations in shiny packaging under the name K2, Spice, AK-47 and others.
As of July of 2018, the CDC told NPR that it had received reports of 255 synthetic cannabis overdoses across the country which included the deadly ingredient Brodifacoum—otherwise known as rat poison.
A July 19th announcement by the FDA warned that: “In recent months, hundreds of individuals in about 10 states—many in the Midwest—have been hospitalized…”
In April, reports of dozens of individuals being hospitalized began to emerge in Illinois, where medical examiners determined that the substance had been laced with rat poison. Those reports were followed by hospitalizations in Brooklyn in May, which centered mostly around homeless shelters, though the most recent reports out of DC have come from neighborhoods all across the city. Even among those who are in prison, synthetic marijuana appears to be the easiest drug to obtain and is popular among prisoners in Florida.
For those who consume synthetic cannabis, the FDA warns to look out for “signs of bleeding,” adding that other symptoms include “easy bruising, oozing gums, and nosebleeds.” They also noted they are concerned that blood donors who have used synthetic cannabis could have contaminated blood.
They emphasize that the symptoms are treatable if immediate medical attention is sought.